Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 24, 2017, 5:42 PM EST for Decatur County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 5:42 PM EST (22:42 UTC)
- Expired
- Feb 24, 2017, 6:15 PM EST
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Decatur County, IN
The radar
The Indianapolis radar (KIND), 84 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 3:44 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WUUS53 KIND 242242
SVRIND
INC031-242315-
/O.NEW.KIND.SV.W.0008.170224T2242Z-170224T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
542 PM EST FRI FEB 24 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Decatur County in central Indiana...
* Until 615 PM EST.
* At 542 PM EST, a severe thunderstorm was located over Lake Santee,
or 10 miles northwest of Batesville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensburg, Newpoint, Clarksburg, Lake Santee and Letts.
This includes Interstate 74 between mile markers 135 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 3921 8558 3929 8555 3945 8539 3945 8530
3928 8530
TIME...MOT...LOC 2242Z 227DEG 42KT 3943 8532
HAIL...1.00IN
WIND...60MPH
$$
MRD/MR2 follow-up statements
848
WWUS53 KIND 242302
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
602 PM EST FRI FEB 24 2017
INC031-242315-
/O.CON.KIND.SV.W.0008.000000T0000Z-170224T2315Z/
Decatur IN-
602 PM EST FRI FEB 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR EAST CENTRAL DECATUR COUNTY...
At 601 PM EST, a severe thunderstorm was located 7 miles southeast of
Greensburg, or 7 miles west of Batesville, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newpoint and Lake Santee.
This includes Interstate 74 between mile markers 139 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
&&
LAT...LON 3924 8546 3934 8540 3943 8530 3928 8530
TIME...MOT...LOC 2301Z 228DEG 35KT 3929 8536
HAIL...1.00IN
WIND...60MPH
$$
MRD/MR324
WWUS53 KIND 242311
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
611 PM EST FRI FEB 24 2017
INC031-242321-
/O.EXP.KIND.SV.W.0008.000000T0000Z-170224T2315Z/
Decatur IN-
611 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY
WILL EXPIRE AT 615 PM EST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM EST for
central Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3924 8546 3934 8540 3943 8530 3928 8530
TIME...MOT...LOC 2311Z 227DEG 42KT 3936 8526
$$
MRD/MRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:48 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 24, 3:48 PM EST, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 348 PM EST Fri Feb 24 2017 .UPDATE... The SYNOPSIS...NEAR TERM...SHORT TERM AND AVIATION Sections have been updated below. && .SYNOPSIS... Issued at 348 PM EST Fri Feb 24 2017 A strong cold front will seep across the Ohio Valley this evening bringing thunderstorms and the threat for severe weather. Much colder air will expand into the area behind the front overnight and into the weekend with scattered snow showers on Saturday. After a dry Sunday...unsettled weather will return for the first half of next week along with warmer temperatures. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 348 PM EST Fri Feb 24 2017 Prefrontal convection transitioning across the forecast area at 20Z with activity beginning to fire over the northern Wabash Valley along and immediately ahead of the cold front. Storms remain below severe limits at this time as the capping inversion continues to keep a lid on more intense convection. Mesoanalysis and LAPS soundings at 20Z showing that the cap has weakened from its stronger state a few hours ago...but continues to hold between 700 and 800mb. Short-range guidance continues to highlight further erosion of the cap through 22-23Z as lapse rates steepen and mid level cooling occurs. 500-1000 J/KG of CAPE is available for developing updrafts to tap into once the cap sufficiently erodes. While the severe threat remains and a severe thunderstorm watch has just been issued...trends have developed that could argue against more substantial severe convection over central Indiana through the next few hours. First...ongoing convection has fired an hour or two ahead of most of the hi-res guidance forecasts. Another notable factor to consider going forward...the prefrontal trough discussed over the last few days is virtually nonexistent at this time. There continue to be hints that this feature may develop across far eastern Indiana and western Ohio early this evening...but its impacts here look lower over our area than previously thought. So...our current thinking taking above thoughts into consideration is as follows...storms are likely to pulse in intensity until deeper erosion of the cap can occur within the next 1-2 hours. Once that happens...expect upward intensification of storms with potential for severe weather through mid evening...especially over the eastern half of the forecast area. While the tornado potential was never the primary threat...above thoughts would suggest any sort of small tornado threat may be focused east of our area...more along the Ohio- Indiana border east into Ohio. Damaging winds remain the primary concern with storms later today and the squall line this evening. Weak short-lived tornadoes always need to be considered with a QLCS structure...but the strong wind gusts are the much bigger threat. Increasing and sharp low level lase rates also support potential for large hail from more intense cores aloft. Bottom line...continue to remain vigilant and weather aware for severe storms later this afternoon and evening. Damaging wind gusts will be the main threat from fast moving thunderstorms. The front will be east of the entire forecast area by late evening with rain departing along with it. Dry slot trailing the front may enable a few hours of partly cloudy to mostly clear skies overnight before moisture associated with the cold pool and upper low overspreads the region from the west. Introducing low chances for rain changing to snow over northern counties during the predawn hours. Temps...expect tumbling temperatures once the front passes with our spring preview officially coming to a close. Temps by 12Z Saturday will be in the upper 20s to lower 30s...a solid 40 degree drop from highs today. && .SHORT TERM /Saturday through Sunday Night/... Issued at 348 PM EST Fri Feb 24 2017 After our late February spring preview...winter returns abruptly for the weekend. Forecast challenges focus on precip chances Saturday in the wraparound moisture behind the departing low...and temperatures throughout the weekend. The low pressure will continue to lift out to the north-northeast through the Great Lakes on Saturday as colder air continues to flood the Midwest in its wake. Wraparound moisture pool in the vicinity of the upper low will lift across the region through the first half of the day Saturday. Deeper moisture over the northern half of the forecast area with scattered light snow showers expected through early afternoon. Not expecting any accums as ground temps remain far too warm to support. Moisture will remain trapped beneath an inversion for much of the day and with the addition of cold advection...skies will remain mostly cloudy for much of the day with improvements by late afternoon as drier air builds in from the west. Gusty west-northwest winds will continue all day with the tight pressure gradient across the region. With the departure of the upper low off to the northeast by Saturday evening...the rest of the short term will be quiet and cold as high pressure passing through the Tennessee Valley becomes the primary influence for central Indiana. Expect skies to become mostly clear Saturday night and remain that way for much of the day Sunday as surface ridging passes through. Winds will finally relax Saturday evening as well. Will start to see increasing clouds late Sunday along with an uptick in winds as return flow develops on the back side of the ridge and moisture advects into the Ohio Valley ahead of the next storm system. Any precipitation though will hold off until after dark Sunday. Temps...coldest temperatures in over 2 weeks for most of the region as temps remain in the 30s on Saturday then recover somewhat into the 40s on Sunday as warm advection commences later in the day. An overall model blend looked quite reasonable for high temps. Lows will fall into the lower and middle 20s Saturday night...the coldest night since February 13th. && .LONG TERM /Sunday night through Friday/... Issued at 220 PM EST Fri Feb 24 2017 Sunday night a front forms south of the area and an upper wave approaches. This could bring a slight chance for rain to the southern counties and a slight chance for a mix of rain and snow to the central counties. On Monday the chances increase, still with the highest chances across the south and east. There could be a few hours of rain/snow mix potential, but after 10 am Monday any precip should be rain. The temperature will warm quite a bit and highs Monday will be back in the low to mid 50s. Rain chances continue through Wednesday night, with models showing a frontal system approaching and moving through the area early to mid week. Confidence is still fairly low as ensembles and operational solutions still vary a decent bit. However from Tuesday afternoon through Tuesday night there are overlapping areas of instability in the ECM and GFS for parts of the area, thus have added a slight chance for thunderstorms to those areas during that time. In the wake of the frontal system passage on Wednesday, temperatures will drop back to near or slightly above normal for Thursday and Friday. && .AVIATION /Discussion for 242100Z TAF Update/... Issued at 348 PM EST Fri Feb 24 2017 Convective development has increased to the point where confidence is high enough to place a tempo for heavy storms at the terminals for an hour or two late afternoon into early evening. Damaging wind gusts with the line would be the primary concern. 18Z discussion follows. Brief restrictions likely within convection later this afternoon and evening...then MVFR ceilings developing Saturday morning. Powerful cold front moving across Illinois early this afternoon with convection beginning to fire out in front of it into the Wabash Valley. Expect this trend to continue with expanding and intensifying storms impacting the terminals from mid afternoon into the evening. Will highlight with VCTS and prevailing showers at the terminals for now. As convection evolves this afternoon... will likely introduce tempos for more specific impacts to the sites as confidence grows. Very likely to see higher wind gusts in excess of 45 to 50kts for a brief period accompanying the storms and perhaps hail as well. The cold front and storms will sweep east of the terminals by mid evening with much colder air spreading in behind the front. May see a brief period with clearing skies overnight before lower MVFR ceilings arrive approaching daybreak Saturday with the wraparound moisture. Scattered snow showers will also arrive and may impact the terminals during the morning. Gradient winds will be a major factor in airport operations throughout the forecast period with a tight pressure gradient present around the strong low pressure moving through the Great Lakes. Expect periodic gusts outside of storms this afternoon and evening up to 30-35kts from the southwest. Once the front passes... winds will veer to westerly with gusts at or in excess of 25kts continuing into Saturday. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....CP AVIATION...Ryan
Hazardous weather outlook, Feb 24, 4:27 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 427 PM EST Fri Feb 24 2017 INZ021-028>031-035>049-051>057-060>065-067>072-252130- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 427 PM EST Fri Feb 24 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A few strong to severe storms are possible through this evening. Hazards: Damaging winds and lightning are the primary threats, with large hail and isolated tornadoes also possible. Timing: Through 10 PM EST. Discussion: A strong weather system will interact with a warm and unstable atmosphere and result in strong to severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Snow showers are possible over all or parts of central Indiana Saturday morning and again Sunday night into Monday. Little or no accumulation is expected. Thunderstorms may be possible again next Tuesday afternoon and evening. Severe weather appears unlikely at this time. Discussion: A pair of weather systems will bring chances of snow to all or parts of the area Saturday and again Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 10 PM EST. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Feb 24, 3:15 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
315 PM EST FRI FEB 24 2017
INZ041-242030-
Delaware IN-
315 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELAWARE COUNTY UNTIL
330 PM EST...
At 315 PM EST, Doppler radar was tracking a strong thunderstorm over
Muncie, moving northeast at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Muncie, Albany, Yorktown, Eaton and Ball State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 4015 8545 4026 8554 4038 8535 4038 8522
4026 8522
TIME...MOT...LOC 2015Z 233DEG 56KT 4022 8544
MRD/MRSpecial weather statement, Feb 24, 4:51 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
451 PM EST FRI FEB 24 2017
INZ056-064-065-072-242215-
Decatur IN-Bartholomew IN-Shelby IN-Jennings IN-
451 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...WESTERN
DECATUR...EASTERN BARTHOLOMEW AND NORTHWESTERN JENNINGS COUNTIES
UNTIL 515 PM EST...
At 451 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Columbus, moving northeast at 60 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Columbus, Greensburg, Adams, Hope, Milford, Geneva, St. Paul,
Elizabethtown, Hartsville, Letts, Newbern, Burney, Grammer and
Azalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM EST for
central, south central and southeastern Indiana.
LAT...LON 3903 8578 3904 8580 3907 8580 3907 8582
3906 8583 3906 8585 3910 8594 3946 8571
3941 8557 3934 8544
TIME...MOT...LOC 2151Z 218DEG 54KT 3914 8582
MRD/MRSpecial weather statement, Feb 24, 4:55 PM EST, 47 minutes before
Special Weather Statement National Weather Service Indianapolis IN 455 PM EST FRI FEB 24 2017 INZ042-242230- Randolph IN- 455 PM EST FRI FEB 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY UNTIL 530 PM EST... At 455 PM EST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southwest of Winchester to near Cambridge City. Movement was northeast at 50 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Winchester, Union City and Lynn. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM EST for east central Indiana. LAT...LON 4000 8512 4009 8510 4031 8480 4001 8481 TIME...MOT...LOC 2155Z 232DEG 42KT 4008 8508 3982 8512 MRD/MR
Special weather statement, Feb 24, 5:14 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
514 PM EST FRI FEB 24 2017
INZ064-065-071-072-242300-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
514 PM EST FRI FEB 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...SOUTHEASTERN
BARTHOLOMEW...EASTERN JACKSON AND JENNINGS COUNTIES UNTIL 600 PM
EST...
At 513 PM EST, Doppler radar was tracking a strong thunderstorm over
Seymour, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Seymour, Greensburg, North Vernon, Brownstown, Vernon, Adams,
Crothersville, Milford, Westport, Elizabethtown, Hartsville,
Jonesville, Millhousen, Newbern, Azalia, Cortland, Country Squire
Lakes, Sandusky, Hayden and Clarksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
A severe thunderstorm watch remains in effect until 1000 PM EST for
central, south central and southeastern Indiana.
LAT...LON 3876 8591 3875 8591 3875 8598 3877 8598
3876 8603 3878 8610 3876 8613 3935 8567
3935 8563 3939 8563 3945 8559 3945 8530
3927 8530 3920 8544 3911 8544 3883 8572
3881 8579 3873 8587
TIME...MOT...LOC 2213Z 221DEG 44KT 3894 8588
MRD/MRLocal storm report, Feb 24, 5:32 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL GREENSBURG 39.34N 85.48W
02/24/2017 E0.75 INCH DECATUR IN TRAINED SPOTTER
DIME TO PENNY SIZE HAIL COVERING THE GROUND
IN GREENSBURG.
&&
NIELDLocal storm report, Feb 24, 5:35 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 NW COUNTRY SQUIRE LAK 39.06N 85.69W
02/24/2017 E0.25 INCH JENNINGS IN PUBLIC
.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 2:08 PM EST | Special Weather Statement | IND | Hendricks | 22 min |
| Feb 24, 3:05 PM EST | Special Weather Statement | IND | Madison | 25 min |
| Feb 24, 3:15 PM EST | Special Weather Statement | IND | Delaware | 15 min |
| Feb 24, 4:51 PM EST | Special Weather Statement | IND | Decatur | 24 min |
| Feb 24, 4:55 PM EST | Special Weather Statement | IND | Randolph | 35 min |
| Feb 24, 5:14 PM EST | Special Weather Statement | IND | Decatur, Jennings | 46 min |
| Feb 24, 5:20 PM EST | Severe Thunderstorm Warning | IND | Decatur, Rush | 25 min |
| Feb 24, 5:27 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jackson, Jennings | 33 min |
| Feb 24, 5:56 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jennings | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.